|Eye puffiness and extreme weight gain after starting ARVs?
Sep 30, 2007
Hello: I am a 35 year old AIDS patient living in Islamabad, Pakistan. I contracted the disease 8 yrs ago in the US, where I was born and raised. Although I was diagnosed 8 yrs ago, I did not start ARVs until 6 months ago. I am currently taking Nevilast (Lamivudine, Stavudine, Nevirapine)and my CD4 is currently 84. After starting the meds, my eyes have become extremely puffy to where my face is not even recognizable. Also I have gained 7kg predominately in the stomach area just in the last 3 months.
In addition to all that, I think you should know that I am also suffering from an extremely bad case of Kaposi Sarcoma, which no doctors know how to treat here in Pakistan.
| Response from Dr. Henry
Kaposi's sarcoma can often cause swelling in various regions of the body so that is a potential contributing factor. Weight gain of 10 pounds during the first year on antiretroviral therapy is common. In regimens containing stavudine there can be additional concern about mitochondrial toxicity or lipodystrophy with fat gain in abdomen and fat loss in other places. You need to have your liver, kidney function checked as well as general nutrition status since those factors can contribute to swelling. Are you seeing a cancer specialist in Pakistan to discuss the Kaposi's sarcoma. Often optimal suppression of your HIV with CD4 recovery can help the Kaposi's so I would do all I could to stay on your HIV medications. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- When Do I Start Taking ARVs?
- How Long Does It Take After Be Infected With Hiv Before A Test Can Detected It?
- Statistics Of Positive Test Results Of Syphilis Of Gay Men Who Have Hiv
- Viral Hepatitis C Rna Quantitative With Tma
- Does Anyone Lose Their Hair On Hep C Treatment?
- What Should Be Done To Limit The Passing Of Hiv To Others?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.